Drug addiction causes addicts to put their lives at risk unknowingly. As you become more addicted to drugs like opioids, your tolerance increases by the day. This forces you to increase your dosage once in a while to acquire the intensity of euphoric feelings that you want.
However, what results when you upgrade your intake too much? You overdose and if medical help does not arrive sooner, you could lose your life. An overdose can also happen when you relapse during recovery.
When in recovery, the first mission is staying away from the drugs. This means that your body begins to heal and the tolerance falls as your body gets better. Unfortunately, if you relapse you are likely to consume the same high amounts of drug that you are used to. Since your body no longer has that tolerance, you definitely overdose.
What is Naloxone?
Naloxone is the medication that doctors use to reverse or block opioid effects and thus, is very effective in narcotic overdose emergency situations. Some of the effects that the drug counteracts are slowed breathing, extreme drowsiness, and loss of consciousness.
Naloxone can also be helpful in diagnosing whether you have an opioid overdose. Such cases arise because you may not be in a position to explain yourself but depicting the overdose symptoms gives doctors an idea of your problem.
Prior to Receiving Naloxone
If you are allergic to naloxone, then you should definitely not have it administered. The allergy is a remedy for more disaster and so you doctors should know this before administering the drug. If it is an emergency situation, your reaction to the drug may signal the presence of an allergy.
The allergic reactions include:
- Difficulty breathing
- Swelling of the throat, face, tongue or lips
If you suffer from heart disease, it is also important that your doctors know before administering naloxone. The delivery of this information is important because your heart is delicate and could suffer from ventricular fibrillation and pulmonary edema also known as fluid accumulation in your lungs.
If you are taking any medication, you should also disclose this because a combination of the naloxone and other drugs may have adverse effects on your cardiovascular system, resulting in abnormal heart rhythms, pulmonary edema, and low blood pressure.
The presence of liver or kidney disease should as well be disclosed since you need close monitoring upon the administration of naloxone.
Currently, there is no clarity regarding the effects of naloxone on an unborn baby or if it passes through breast milk. So, if you are pregnant or nursing a baby it is very important that your doctors become aware of this.
In an emergency case, it is likely that your caregivers will not receive this information in time and so you may get naloxone administered into your body. If this happens you should still inform the doctors about your situation. Do not ignore that you are pregnant or breast feed your baby without a doctor’s go ahead signal.
Administration of Naloxone
Administration of naloxone takes place in several ways. It can either be sprayed into your nose or given intravenously, which is more common. When given intravenously, it is either injected under the skin, into the muscle or into the vein through an IV.
It is very important that this is done by an emergency medical provider, a healthcare provider,caregiver, or family member that has proper training on giving naloxone injections. Any wrong administration has severe consequences.
The caregiver that is giving you the naloxone should read the instructions first, upon receiving the medicine. The trainer device can be used to practice administration to ensure efficiency when emergency strikes.
The caregiver must also be aware of the opioid overdose signs before deciding to administer the naloxone injection. The noticeable overdose symptoms include;
- No breathing or slow breathing
- Pinpoint or very small eye pupils
- Extreme drowsiness, whereby you cannot wake up
- Slow heartbeats
Nervousness may cause your caregiver to miss some of these symptoms. The most important symptoms to focus on in such an occurrence are lack of breathing and being unresponsive. If these signs are observed, the caregiver should definitely give the patient a naloxone injection instantly, and then seek emergency help since giving the injection does not mean 100% recovery .
The outer thigh is the muscle to give the naloxone injection. After the naloxone injection, you should not be left on your own. You need monitoring for continued overdose signs.
The recurrence of some overdose signs requires more injections at intervals of two to three minutes until the arrival of emergency help. While this takes place, following the medication instructions carefully is recommended.
Each of the Evzio auto-injectors are for one use only and thus, should be disposed of immediately. It does not matter whether there is some medicine left after an injection. Naloxone must be stored in room temperature and away from heat and moisture.
The auto-injectors must stay in their cases until ready for usage. Your caregiver must be observant; if the medicine has changed colors or has particles, it should be disposed of and not used.
Side Effects of Naloxone
The administration of naloxone to reverse opioid effects could result to side effects, which come as either the allergic reactions mentioned earlier or withdrawal symptoms stated below;
- Weakness, sweating, body aches, fever
- vomiting, nausea, stomach pain, diarrhea
- increased blood pressure, fast heart rate, shivering/tremors, pounding heartbeats
- yawning, runny nose
- Being irritable, restless, feeling nervous
- overactive reflexes, seizures, stiffness and crying (for babies below for weeks)
Naloxone is a lifesaving drug, especially when administered in the right way. The presence of medical conditions should be disclosed before administration of this drug or after so as to escape any consequences in time. Naloxone should not be kept around children, neither shared with other people.